NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 30, 2014
It started last year around November. I felt stings while at work and woke up the next day with bumps that itch. i got more as the days went on. They disappear within a month or so by getting hard and then smaller and darker. Ever since last November I get them here and there. I could be fine for a good six months and then i get them again. or even a month or two then i get them. sometimes when i scratch them on my ankle my ankles get achy. I keep hearing it might be because of my immune system so i take two B-100s a day while taking 4-6 vitamin Cs a day....it doesnt go away any faster...what is it??
This could be anything from hives to prurigo nodularis to bug bites. You would have to be seen by an experienced allergist interested in evaluating and treating allergic skin disorders in order to determine. Hives tend to come and go and in most cases when they last longer than six weeks are idiopathic (of unknown cause). You should have some limited blood work to exclude common underlying causes such as thyroid disease, autoimmune diseases, infections...Hives are a very common problem and other than being somewhat debilitating from the itching, typically does not progress to more severe reactions. Treatment would initially start with an over the counter antihistamine daily such as zyrtec (cetirizine) or Claritan (loratidine). Other antihistamines work as well such as Benedryl (diphenhydramine) but are more sedating and should be taken at bedtime. However, if this is prurigo nodularis, this is a reaction secondary to chronic itching that leads to scratching resulting in nodule formation. Moisturization is very helpful along with antihistamines as suggested above. Blood work to detect an underlying cause would also be indicated for this disorder. In either case, if the "rash" continue then see an allergist as suggested.
Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati